Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 144, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2019, 2:32 AM CDT for 5 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2019, 2:32 AM CDT (07:32 UTC)
- Expired
- Aug 20, 2019, 3:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2846 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:41 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 19, 10:41 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1041 PM CDT Mon Aug 19 2019 .SHORT TERM...(This Evening through Tuesday) Issued at 350 PM CDT Mon Aug 19 2019 Area of stratus across central South Dakota highlighting an area of low level moisture working north ahead of a short wave moving east along the South Dakota/Nebraska border. With strong 850 hpa warm air advection ahead of this wave, expect thunderstorms to develop this evening once warm air is able to work around the elevated mixed layer around 700 mb. Atmosphere is unstable with steep mid level lapse rates leading to 2500-3000 J/kg of CAPE. With 0-6 km bulk shear near 50 knots along the I-90 corridor (with greater shear values to the north), expect some storms to be severe. With the freezing level embedded in the steep mid level lapse rates, expect hail to be a possibility, along with strong damaging winds with a wealth of dry air aloft. 12Z sounding out of TOP indicated nearly 1.70" of precipitable water, which is near the 90 percent moving average. Dew points have climbed to near 70 F south of I-90, indicative of moist airmass working into the region. Training of storms may lead to very heavy rainfall overnight. .LONG TERM...(Tuesday Night through Monday) Issued at 350 PM CDT Mon Aug 19 2019 More tranquil conditions are expected Tuesday into Wednesday as high pressure builds into the Northern Plains. Disturbance moving across Nebraska Tuesday night into Wednesday may lead to some light rainfall along the South Dakota/Nebraska border. Flow becomes more active late this week as dirty zonal flow ushers a series of disturbances in the Northern Plains. This will result in potential for unsettled weather for the weekend into the early part of next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1038 PM CDT Mon Aug 19 2019 Isolated to scattered thunderstorms are expected to develop generally east of the Interstate 29 corridor after 07Z, then track eastward across the area overnight. A few of these storms could produce large hail and strong wind gusts, especially over northwest IA. MVFR/IFR stratus will develop across much of the area behind the convection, then slowly lift during the day on Tuesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...JM
Hazardous weather outlook, Aug 19, 8:09 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 809 PM CDT Mon Aug 19 2019 MNZ071-072-080-081-089-090-097-098-NEZ013-014-SDZ038>040-052>056- 058>062-064>067-069>071-210115- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- Yankton-Clay-Union- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. There is a chance of thunderstorms from late evening into the overnight hours with the better chances east of I-29. A couple storms may approach the strong to severe category with large hail to size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-210115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Tonight. There is a chance of thunderstorms this evening and overnight. A few storms may approach the strong to severe category with large hail to the size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ050-057-063-068-210115- Gregory-Brule-Charles Mix-Bon Homme- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:59 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 37 hr |
| Aug 20, 6:59 AM CDT | River Flood Warning | FSD | Brookings | 21 days |
| Aug 20, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 44 min |
| Aug 20, 2:18 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 42 min |
| Aug 20, 3:33 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 42 min |
| Aug 20, 12:02 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.